Alert archive / Louisiana / Tornado Warnings in 2018

Tornado Warning 18, NWS Lake Charles, LA

July 3, 2018Cameron Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Jul 3, 2018, 5:06 PM CDT for Cameron Parish, Louisiana. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2018, 5:06 PM CDT (22:06 UTC)
Expired
Jul 3, 2018, 5:15 PM CDT
In force
9 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Cameron Parish, LA

The radar

The Lake Charles radar (KLCH), 45 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-2.1

Open this sounding in Storm Lab

The text

As transmitted.

281 
WFUS54 KLCH 032206
TORLCH
LAC023-032215-
/O.NEW.KLCH.TO.W.0018.180703T2206Z-180703T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
506 PM CDT TUE JUL 3 2018

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Central Cameron Parish in southwestern Louisiana...

* Until 515 PM CDT.
    
* At 506 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Grand Chenier, moving south at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  central Cameron Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2974 9304 2974 9306 2976 9305 2974 9303
      2975 9301 2976 9302 2976 9304 2977 9305
      2980 9303 2980 9295 2970 9293
TIME...MOT...LOC 2206Z 007DEG 12KT 2977 9300 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

25

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Jul 3, 3:31 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 3, 3:31 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
331 PM CDT Tue Jul 3 2018

.DISCUSSION...A trough of low pressure is working west across SE
Louisiana this afternoon around the base of a larger ridge that
is stretched from the mid-Mississippi Valley into the Atlantic.
Another inverted trough stretches from the Bahamas to east of the
outer banks of the Carolinas.

The inverted trough over SE LA will continue west tonight and
Wednesday with storm coverage continuing to increase area wide
this afternoon and evening. PWATS will run between 2.25 - 2.5" as
the disturbance passes which will allow for very efficient rain
producers. This may create the opportunity for urban/small stream
flooding if a storm sits over any location for an extended amount
of time. Areal average is still expected to be from 1 to 3" with
localized higher amounts of 6" possible.

Rain chances are expected to taper off through the afternoon of
the 4th as the trough axis passes, however isolated showers and
storms will remain possible through the evening.

Scattered to numerous showers and storms will remain possible
through the remainder of the period as the upper ridge doesn't
become reestablished, however slightly higher pops may occur
Saturday as another inverted trough passes through.

&&

.MARINE...While a generally light to moderate flow is expected
through the period winds and seas will be higher near scattered to
numerous showers and storms. Seas are expected to run around or
less than a foot above normal as the trough of low pressure passes
tonight/Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  71  88  72  91 /  60  50  20  70
LCH  72  86  74  89 /  70  70  20  60
LFT  72  87  74  89 /  60  60  20  70
BPT  74  83  74  89 /  80  80  20  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...05
Hazardous weather outlook, Jul 3, 3:33 PM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
333 PM CDT Tue Jul 3 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-042045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
333 PM CDT Tue Jul 3 2018

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This Afternoon and Tonight.

An inverted surface trough, along with an upper level disturbance
and an increase in tropical moisture, will be moving the forecast
area. Numerous showers and thunderstorms will be the result. Some
of the stronger convection will produce locally heavy rainfall
with rates between 1 to 2 inches per hour. Overall total rainfall
amounts will average between 2 to 3 inches over south central and
southwest Louisiana, as well as southeast Texas, with 1 to 2
inches elsewhere. However, locally higher amounts of 4 to 6 inches
will occur, especially if any convection starts to train along
outflow boundaries or rain bursts from storm mergers. This may lead
to flooding or streets and other low lying poor drainage areas. A
marginal risk (5 to 10 percent) for excessive rainfall has been
outlined for the area.

Other hazards include the possibility of occasional to frequent
cloud to ground lightning. Also, tropical funnel clouds may form
in the development stage of the convection along and south of the
I-10 corridor. Gusty winds to near 60 MPH may also occur in the
strongest of storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated moisture values will hang around through the remainder
of the period with daily chances for showers and thunderstorms.
Locally heavy downpours and occasional cloud to ground lighting
will be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-042045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
333 PM CDT Tue Jul 3 2018

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight.

Numerous showers and storms will be likely. Heavy rainfall
greatly reducing visibilities, locally higher winds and seas,
along with occasional cloud to water lightning will be possible
near the storms. Also, tropical funnel clouds and waters spouts
may form in the development stage of storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Chance for showers and thunderstorms will continue through the
remainder of the period. Winds and seas will be locally higher
near storms, along with occasional cloud to water lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 3, 2:03 PM CDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
203 PM CDT TUE JUL 3 2018

LAZ027-031930-
Vernon LA-
203 PM CDT TUE JUL 3 2018

...SPECIAL WEATHER STATEMENT...

At 203 PM CDT, Doppler radar was tracking a strong thunderstorm near
Slagle, moving south at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Slagle, Fort Polk, Lacamp, Hutton and Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3125 9292 3114 9286 3102 9307 3118 9324
      3137 9310 3137 9309
TIME...MOT...LOC 1903Z 007DEG 21KT 3119 9304

Warthen
Special weather statement, Jul 3, 2:18 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
218 PM CDT TUE JUL 3 2018

LAZ031>033-042-043-031945-
Acadia LA-Jefferson Davis LA-St. Landry LA-Evangeline LA-Allen LA-
218 PM CDT TUE JUL 3 2018

...SPECIAL WEATHER STATEMENT...

At 218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eunice, moving southwest at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Eunice, Ville Platte, Mamou, Basile, Oberlin, Elton, Pine Prairie,
Chataignier, Bayou Chicot, Prairie Ronde, Savoy, Duralde, Reddell and
Bond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3083 9235 3058 9216 3032 9262 3063 9278
TIME...MOT...LOC 1918Z 051DEG 23KT 3056 9240

Warthen
Special weather statement, Jul 3, 2:31 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
231 PM CDT TUE JUL 3 2018

LAZ027-030-031-032015-
Allen LA-Beauregard LA-Vernon LA-
231 PM CDT TUE JUL 3 2018

...SPECIAL WEATHER STATEMENT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pitkin, moving southwest at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Oakdale, Oberlin, Elizabeth, Dry Creek, Pitkin, Sugartown, Mittie,
Grant, Deridder, Harmony, Fullerton, Allen Parish Airport, Cravens
and Bundick Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3096 9282 3089 9282 3089 9276 3071 9260
      3070 9260 3052 9296 3084 9327 3107 9292
TIME...MOT...LOC 1931Z 045DEG 16KT 3092 9294

Warthen
Local storm report, Jul 3, 3:26 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
326 PM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     2 SSE LEESVILLE         31.11N 93.26W
07/03/2018                   VERNON             LA   LAW ENFORCEMENT

            SHERIFFS DEPARTMENT REPOTED A TREE DOWN ON JEANE CHAPEL
            RD. IN LEESVILLE.

&&

RMEGNIA
Special weather statement, Jul 3, 4:45 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
445 PM CDT TUE JUL 3 2018

TXZ180-032230-
Tyler TX-
445 PM CDT TUE JUL 3 2018

...SPECIAL WEATHER STATEMENT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colmesneil, moving southwest at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Woodville, Colmesneil, Chester, Rockland, Ivanhoe and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3106 9456 3105 9449 3103 9448 3103 9445
      3100 9445 3103 9441 3104 9434 3102 9433
      3103 9430 3099 9424 3097 9425 3096 9423
      3065 9423 3064 9457 3087 9463 3101 9465
TIME...MOT...LOC 2142Z 041DEG 27KT 3095 9441

MM
Special weather statement, Jul 3, 4:45 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
445 PM CDT TUE JUL 3 2018

TXZ180-032230-
Tyler TX-
445 PM CDT TUE JUL 3 2018

...SPECIAL WEATHER STATEMENT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm over
Colmesneil, moving southwest at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Woodville, Colmesneil, Chester, Warren, Rockland, Ivanhoe and
Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3106 9456 3106 9453 3104 9450 3105 9449
      3103 9448 3103 9445 3100 9445 3103 9442
      3103 9439 3098 9424 3057 9426 3057 9456
      3101 9465
TIME...MOT...LOC 2145Z 039DEG 17KT 3094 9440

MM

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:33 PM CDTSpecial Weather StatementLCHAssumption42 min
Jul 2, 9:29 PM CDTSpecial Weather StatementLCHLafayette31 min
Jul 2, 10:04 PM CDTSpecial Weather StatementLCHAcadia26 min
Jul 2, 10:10 PM CDTSpecial Weather StatementLCHVermilion20 min
Jul 2, 10:32 PM CDTSpecial Weather StatementLCHAcadia43 min
Jul 2, 11:14 PM CDTSpecial Weather StatementLCHAllen, Jefferson Davis46 min
Jul 2, 11:45 PM CDTSpecial Weather StatementLCHVermilion45 min
Jul 3, 12:56 PM CDTSpecial Weather StatementLCHRapides49 min
Jul 3, 1:08 PM CDTSpecial Weather StatementLCHAcadia52 min
Jul 3, 1:14 PM CDTAreal Flood AdvisoryLCHIberia, Saint Martin, St. Mary2 hr
Jul 3, 1:30 PM CDTAreal Flood AdvisoryLCHSaint Landry2 hr
Jul 3, 1:32 PM CDTSpecial Weather StatementLCHEvangeline43 min
Jul 3, 1:42 PM CDTSpecial Weather StatementLCHAllen48 min
Jul 3, 2:00 PM CDTSpecial Weather StatementLCHAcadia45 min
Jul 3, 2:03 PM CDTSpecial Weather StatementLCHVernon27 min
Jul 3, 2:08 PM CDTSevere Thunderstorm WarningLCHVernon37 min
Jul 3, 2:18 PM CDTSpecial Weather StatementLCHEvangeline27 min
Jul 3, 2:31 PM CDTSpecial Weather StatementLCHAllen44 min
Jul 3, 2:45 PM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon30 min
Jul 3, 3:14 PM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon46 min
Jul 3, 3:56 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu31 min
Jul 3, 5:14 PM CDTTornado WarningLCHCameron16 min
Jul 3, 5:18 PM CDTSpecial Marine WarningLCH42 min
Jul 3, 5:52 PM CDTSpecial Marine WarningLCH38 min

Nearby

Tornado Warnings in Louisiana, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.